Alert archive / Missouri / Flash Flood Warnings in 2006

Flash Flood Warning 58, NWS Springfield, MO

May 31, 2006Camden County, Miller County, Morgan County, Missouri

NWS Springfield, MO issued this flash flood warning at May 31, 2006, 7:32 PM CDT for Camden County, Miller County, Morgan County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2006, 7:32 PM CDT (00:32 UTC)
Expired
Jun 1, 2006, 1:30 AM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

Counties Camden County, MO, Miller County, MO, Morgan County, MO

The radar

The Springfield radar (KSGF), 121 km from the middle of the area, began a volume at 00:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 0.5 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2006-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1118 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2006-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1118 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
937 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 010033
FFWSGF
MOC029-131-141-010630-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
732 PM CDT WED MAY 31 2006

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CAMDEN COUNTY IN CENTRAL MISSOURI.
  MILLER COUNTY IN CENTRAL MISSOURI.
  MORGAN COUNTY IN CENTRAL MISSOURI.

* UNTIL 130 AM CDT.

* AT 731 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.
  DOPPLER RADAR ESTIMATED BETWEEN TWO AND THREE INCHES OF RAIN
  HAS OCCURRED IN A NARROW BAND FROM SOUTHWEST CAMDEN COUNTY THROUGH
  NORTHWEST MILLER COUNTY.

* SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
  WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
  FLOODING TO OCCUR. SOME LOCATIONS THAT MAY EXPERIENCE FLOODING
  INCLUDE...ELDON...LAURIE...MACKS CREEK...VILLAGE OF FOUR SEASONS...
  AURORA SPRINGS...BARNETT...BARNUMTON...BRANCH...GRAVOIS MILLS...
  GREEN BAY TERRACE...HURRICANE DECK AND OLEAN.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3841 9250 3790 9292 3791 9307 3811 9305
      3849 9269

$$

LINDENBERG
1 follow-up statement
000 
WGUS73 KSGF 010639
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
130 AM CDT THU JUN 1 2006

MOC029-131-141-010646-
CAMDEN MO-MILLER MO-MORGAN MO-
130 AM CDT THU JUN 1 2006

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR CAMDEN...MILLER AND
MORGAN COUNTIES HAS BEEN ALLOWED TO EXPIRE...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.


LAT...LON 3841 9250 3790 9292 3791 9307 3811 9305
      3849 9269

$$

FOSTER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at May 31, 6:30 PM CDT, 1 hour 2 minutes earlier.

Area forecast discussion, May 31, 6:30 PM CDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION.
NATIONAL WEATHER SERVICE SPRINGFIELD MO
630 PM CDT WED MAY 31 2006

.DISCUSSION...
PREVIOUS DISCUSSION 315 PM.
SHORT TERM THROUGH FRIDAY NIGHT. A VERY MOIST AIR MASS REMAINS IN
PLACE OVER THE REGION TODAY. THE 12Z KSGF SOUNDING MEASURED A
PRECIPITABLE WATER VALUE OF NEARLY 1.6 INCHES. TWO VORT CENTERS ARE
MOST PROMINENT...ONE OVER NORTHERN MO AND THE OTHER OVER EASTERN MO.
ISOLATED SMALL TSTM UPDRAFTS HAVE DEVELOPED IN WEST CENTRAL AND
SOUTH CENTRAL MO COUNTIES ASSOCIATED WITH THESE FEATURES. AIRCRAFT
DATA AND WATER VAPOR INDICATE AT LEAST ONE MORE UPPER VORT IN THE
ARKLATEX REGION. FOR NOW...INSTABILITY (ML CAPES 1000-1200 J/KG) IS
SUPPORTING ISOLATED TO WIDELY SCATTERED CONVECTION FROM EXTREME
SOUTHERN MO INTO EASTERN OK. UPPER FEATURES WITH THIS CONVECTION IS
HARDER TO DISCERN...BUT IN GENERAL IT HAS FORMED IN A MIDLEVEL SHEAR
AXIS THAT EXTENDS FROM THE ARKLATEX INTO NORTHWEST AR.

MAIN CONCERNS ARE HOW THE EXISTING CONVECTION ASSOCIATED WITH THE
UPPER FEATURES WILL EVOLVE. SHORTWAVE NOW MOVING THROUGH THE DAKOTAS
WILL CONTINUE TO MOVE EAST AND SHOULD EVENTUALLY HELP KICK THE SHEAR
AXIS/UPPER VORT CENTERS NOW OVER THE FORECAST AREA TO THE EAST
DURING THE DAY THURSDAY. IT LOOKS LIKE CONVECTION SHOULD TRY TO
CONTINUE TO FILL IN FROM NORTHERN MO WHERE UPPER LOW/VORT NOW
EXISTS...SSW INTO SOUTHWEST MO EASTERN OK. WITH HIGH FREEZING LEVELS
AND HIGH PWATS WE WILL CONTINUE TO SEE EFFICIENT CONVECTIVE
PRECIPITATION. HOURLY RADAR DERIVED PRECIP TOTALS BEAR THIS OUT WITH
VERY ISOLATED ONE-TWO INCH AMOUNTS. WILL GO WITH LIKELY POPS TONIGHT
WITH THE MENTION OF LOCALLY HEAVY RAIN. IF I COULD REASONABLY
PINPOINT WHERE THE HEAVIEST RAIN COVERAGE WAS GOING TO OCCUR IN
ASSOCIATION WITH AN UPPER VORT OR SURFACE FEATURE...ID CONSIDER A
FLASH FLOOD WATCH...BUT STORM COVERAGE MY BE SOMEWHAT SCATTERED AND
WOULD RATHER NOT CHASE RADAR TRENDS YET.

THE FRONTAL BOUNDARY NOW EXTENDING FROM CENTRAL IL INTO EAST CENTRAL
KS WILL GRADUALLY MOVE SOUTHEAST THROUGH THE AREA LATE TONIGHT AND
THURSDAY AS THE SHORTWAVES/VORTS GETS KICKED TO THE EAST. WILL
CONTINUE THE HIGH CHANCE OR LIKELY POPS THURSDAY WITH THE HIGHEST
POPS OVER THE EASTERN CWA.

LONG TERM SATURDAY THROUGH WEDNESDAY. FAIRLY QUIET WEATHER IS
EXPECTED OVER THE UPCOMING WEEKEND. THE ECMWF AND GFS ARE IN GOOD
AGREEMENT...ALTHOUGH FOR BOTH MODELS...RUN-TO-RUN CONSISTENCY IS NOT
ALL THAT GREAT. WHILE THE PATTERN IS SIMILAR VERSUS PREVIOUS
RUNS...THE MAIN DIFFERENCE IS THAT THE WESTERN 500MB RIDGE AXIS
REMAINS IN PLACE OUT OVER THE WESTERN CONUS WHILE SHORTWAVES MOVE
OVER THE RIDGE AND SOUTHEAST INTO THE EASTERN CONUS VERSUS BUILDING
THE WESTERN RIDGE INTO THE CENTRAL PLAINS REGION AS DEPICTED BY
PREVIOUS RUNS. A BROAD WEAK TROUGH ASSOCIATED WITH ONE OF THESE
UPPER SYSTEMS IS PROGGED TO MOVE THROUGH THE REGION TUESDAY. NNW-SSE
BAROCLINIC ZONE AND LIMITED RETURN MOISTURE WITH THIS TROUGH MAY
ALLOW SOME CONVECTION TO DEVELOP...AND HAVE ADDED SLIGHT POPS FOR
THE TUE-TUE NIGHT TIME PERIOD. HAVE ALSO LOWER TEMPERATURES A BIT
FOR NEXT WEEK...BUT THEY WILL STILL BE NEAR SEASONAL NORMS. DSA

&&

.AVIATION...
FOR 00Z TAFS...ONLY THUNDERSTORM COMPLEX OF CONCERN IN THE NEXT 6
HOURS WAS MOVING SOUTHWARD ACROSS THE KANSAS CITY AREA AS OF 630 PM.
CURRENTLY...IF THE CONVECTION HOLDS TOGETHER AND THIS SYSTEM IS NOT
DIURNALLY DRIVEN...EXPECT LOWER CEILINGS AND VISIBILITIES FOR A
PERIOD OF 15 TO 30 MINUTES BETWEEN 2-3 Z FOR KJLN...AND SOMETIME
BETWEEN 3-4Z FOR KSGF. ANOTHER FEATURE OF CONCERN IS THE LOW LEVEL
(AOB 7K) CIRCULATION ACROSS NORTH CENTRAL MISSOURI. THIS FEATURE IS
EXPECTED TO HOLD NEAR THE SAME AREA THROUGH TONIGHT (21Z RUC) AND
PRESENT A WEAK...BUT SIGNIFICANT BOUNDARY ACROSS SOUTHERN MISSOURI
DURING THE NIGHT TIME HOURS. CURRENT THINKING IS THE MAIN CONVECTION
WILL HOLD NORTH OF BOTH TERMINALS...BUT SOMETHING TO PONDER LATER
THIS EVENING. OVERALL...THE AIR MASS WILL SLOWLY DEPART THE REGION
LATE THURSDAY WITH DRIER CONDITIONS OVER THE WEEKEND. JLT

&&

.SGF WATCHES/WARNINGS/ADVISORIES...

MO...NONE.
KS...NONE.

WFO SGF
Hazardous weather outlook, May 31, 3:40 PM CDT, 3 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
340 PM CDT WED MAY 31 2006

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-010200-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
340 PM CDT WED MAY 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

 SCATTERED THUNDERSTORMS CONTAINING HEAVY RAIN CONDUCIVE TO
 LOCALIZED FLASH FLOODING...AND FREQUENT CLOUD TO GROUND LIGHTNING.

  AREAS AFFECTED AND TIMING:

 ALL AREAS OF EXTREME SOUTHEAST KANSAS AND THE MISSOURI OZARKS WILL
 HAVE POTENTIAL FOR EXPERIENCING SLOW MOVING THUNDERSTORMS
 CONTAINING HEAVY RAIN AND POSSIBLE LOCALIZED FLASH FLOODING.

  DISCUSSION:

 A TROPICAL AIRMASS IS IN PLACE OVER EXTREME SOUTHEAST KANSAS AND
 THE MISSOURI OZARKS. MOST AREAS WILL NOT ACQUIRE ENOUGH
 INSTABILITY FOR STRONG TO SEVERE THUNDERSTORMS. HOWEVER...FLASH
 FLOODING WILL ALSO OCCUR WITH SLOW MOVING THUNDERSTORMS THAT ARE
 PRODUCING HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

 THUNDERSTORMS WILL BE POSSIBLE...OR MAY BE ONGOING...THURSDAY AS A
 COLD FRONT MOVES SOUTHEAST THROUGH THE REGION.  LOCALLY HEAVY RAIN
 AND FLOODING WILL AGAIN BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

CRAMER

In the hours before

Local storm report, May 31, 5:47 PM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
547 PM CDT WED MAY 31 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     FLASH FLOOD      2 SE SALEM              37.62N 91.51W
05/31/2006                   DENT               MO   LAW ENFORCEMENT

            LOW WATER CROSSING FLOODED AT P HIGHWAY AND COUNTY ROAD
            515

&&

GCLAYCOM
Special weather statement, May 31, 7:09 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
709 PM CDT WED MAY 31 2006

KSZ073-010115-
BOURBON-
709 PM CDT WED MAY 31 2006

...SIGNIFICANT WEATHER ALERT FOR BOURBON COUNTY UNTIL 815 PM CDT...

AT 706 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF MOUND CITY...AND MOVING
SOUTHEAST AT 15 MPH.

THIS STORM WILL BE...
  6 MILES SOUTHWEST OF FULTON BY 730 PM CDT.
  NEAR FORT SCOTT BY 805 PM CDT.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

LINDENBERG

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 5:42 PM CDTFlash Flood WarningSGFMcDonald6 hr
Jun 1, 5:46 PM CDTFlash Flood WarningSGFHowell6 hr
Jun 1, 6:28 PM CDTFlash Flood WarningSGFVernon6 hr

Nearby

Flash Flood Warnings in Missouri, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.